Secondary Logo

Journal Logo

Letters to the Editor

Nonsteroidal Antiinflammatory Drugs During Lactation

Paech, Michael FANZCA; Kristensen, Judy BPharm; Ilett, Kenneth F. BPharm, PhD

Author Information
doi: 10.1213/00000539-199810000-00044

To the Editor:

We enjoyed the comprehensive article by Rathmell et al. [1] reviewing the management of nonobstetric pain during pregnancy and lactation. Nonsteroidal antiinflammatory drugs (NSAID) are now widely used after cesarean delivery. Rathmell et al. state that the NSAID ibuprofen, naproxen, and ketorolac are compatible with breast feeding, whereas indomethacin should be avoided based on case reports of neonatal seizures and nephrotoxicity. This perpetuates a long-standing recommendation that we believe is not supported by available information. The potential for neonatal seizures after indomethacin is based on a single case report [2] in which a 7-day-old breast-fed infant, whose mother had been receiving indomethacin, had unexplained convulsions. Although no milk or serum samples were obtained, indomethacin was deemed the probable cause. Nephrotoxicity has only been reported in infants receiving IV indomethacin to treat patent ductus arteriosus. The pharmacokinetics of indomethacin excretion into breast milk show the estimated total infant exposure is comparable to that of other NSAID (mean 0.18% weight-adjusted maternal dose, range up to 0.98%) [3]. This maximal ingested dose corresponds to less than 8% of the therapeutic IV dose. Moreover, because oral absorption is slow and bioavailability is incomplete, the actual exposure is likely to be much less. No infant in the study by Lebedevs et al. [3] had any adverse effect from indomethacin, and the authors recommended that women who receive indomethacin for postoperative pain relief and who wish to breast feed should not be discouraged from doing so.

Although we do not believe that indomethacin should be avoided in this setting, our preference is for the newer NSAID. These have a better maternal side effect profile; in particular, a lower incidence of the headache, psychosis, depression, and hallucinations that occasionally occur with indomethacin.

Michael Paech, FANZCA*

Judy Kristensen, BPharm[dagger]

*Department of Anaesthesia and [dagger]Pharmacy Department; King Edward Memorial Hospital for Women; Perth, Western Australia

Kenneth F. Ilett, BPharm, PhD

Department of Pharmacology; University of Western Australia; Perth, Western Australia

REFERENCES

1. Rathmell JP, Viscomi CM, Ashburn MA. Management of nonobstetric pain during pregnancy and lactation. Anesth Analg 1997;85:1074-87.
2. Eeg-Olofsson O, Malmros I, Elwin C-E, Steen B. Convulsions in a breast-fed infant after maternal indomethacin. The Lancet 1978;2:215.
3. Lebedevs TH, Wojnar-Horton RE, Yapp P, et al. Excretion of indomethacin in breast milk. Br J Clin Pharmacol 1991;32:751-4.
© 1998 International Anesthesia Research Society